Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 78, NWS Charleston, SC

July 10, 2004Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2004, 8:46 PM EDT for Effingham County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 8:46 PM EDT (00:46 UTC)
Expired
Jul 10, 2004, 9:30 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Effingham County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 110046
SVRCHS
GAC103-110130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
846 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 930 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER STILLWELL...OR ABOUT 8 MILES EAST OF SPRINGFIELD...
  MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HADDONVILLE...
  STILLWELL...
  RINCON...

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3248 8122 3248 8134 3220 8133 3226 8117

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:50 PM EDT, 6 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM EDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SAT JUL 10 2004

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...SURFACE TROUGH
CONTINUES TO HANG AROUND INLAND AREAS OF THE CAROLINAS AND SOUTHEAST
GEORGIA.  MOIST AND UNSTABLE ATMOSPHERE IS TRAPPED UNDERNEATH UPPER
RIDGE...ALLOWING FOR MORE SH/TS TO DEVELOP THIS AFTERNOON.
SCATTERED ACTIVITY NOW...WILL LIKELY INCREASE IN AREAL COVERAGE AS
BOUNDARY INTERACTIONS INCREASE BY LATE AFTERNOON.  WET BULB IS
HIGHER THAN YESTERDAY ALONG WITH PW.  STEERING FLOW IS WEEK TODAY SO
MAY SEE SOME PROBLEMS WITH HEAVY RAIN.  ISOLATED SVR IS NOT OUT OF
THE QUESTION.  WILL CARRY POP THROUGH THE EVENING HOURS ONCE AGAIN.
AS THE UPPER RIDGE BEGINS TO PULL AWAY TO THE WEST ON SUNDAY...LOOK
FOR SCATTERED STORMS ONCE AGAIN AS A RESULT OF WEAK S/W ENERGY AND
THE SEABREEZE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...UPPER RIDGE CURRENTLY OVER
THE AREA WILL SHIFT WEST WHILE SEVERAL S/W TROUGHS MOVING SW OVER
THE GREAT LAKES WILL HELP CARVE OUT A TROF OVER THE EAST COAST.
BOTH THE ETA AND GFS SHOW ONE OF THESE WAVES MOVING ACROSS THE
SOUTHERN APPALACHIANS ON TUE...PASSING OFF THE COAST BY WED
AFTERNOON.  LOWER RH VALUES IN THE MID AND UPPER LEVELS BY THE END
OF THE WEEK WILL HELP LOWER POP SLIGHTLY...BUT WITH OCCASIONAL SHORT
WAVES DROPPING DOWN ON THE NW FLOW...WILL NOT REMOVE POP.  SOME SORT
OF BOUNDARY LOOKS TO COME THROUGH WITH A LIGHT NORTH WINDS BY FRI
AND THE WEEKEND.  WITH DRIER AIR AND THE LOWER RH VALUES...HAVE
BROUGHT TEMPS DOWN A FEW DEGREES.  WITH THE UPPER RIDGE HOLDING
STRONG OVER THE WESTERN 2/3RDS OF THE COUNTRY...THE TROF OVER THE
EAST SHOULD STAY THROUGH NEXT WEEKEND AND BRING TEMPS BACK DOWN TO
NORMAL LEVELS.

&&

.MARINE...RESULTANT SEA BREEZE JUST STARTING TO FORM...AS WINDS AT
FOLLY BEACH HAVE RECENTLY SHIFTED TO S AT 11 KT. FURTHER AWAY FROM
THE COAST WINDS ARE WSW 12 KT OR LESS...EXCEPT LIGHT SLY WINDS OVER
GA WATERS WITHIN 20 NM.

COMBINATION OF LEE TROUGH AND SUPPRESSED ATLC RIDGE ACROSS S FL WILL
KEEP A GENERAL SWLY SYNOPTIC FLOW ACROSS THE MARINE AREA INTO
MON...WITH TYPICAL BACKING OF WINDS DURING THE AFTERNOON...AND
VEERING AGAIN OVERNIGHT. BY LATE MON OR TUE...PERSISTENT RIDGE ALOFT
RETROGRADES W AS DEEP LAYERED TROUGH DEVELOPS OVER THE ERN STATES.
THIS ALLOWS A BACKDOOR COLD FRONT TO STALL N OF THE FCST AREA TUE
AND WED...WHILE ANOTHER FRONT TRIES TO APPROACH FROM THE NW LATE
THU. FOR NOW WILL KEEP WINDS MAINLY FROM THE SSW EVEN DURING THE
MIDWEEK PERIOD...AS THE FRONTS REMAIN N OF THE REGION.

SEAS NO HIGHER THAN 2 OR 3 FT THRU THU.

&&

.AVIATION...PERSISTENT MOISTURE AXIS NEAR THE N PART OF THE CWA AND
ALSO OVER GA PRODUCING WIDELY SCATTERED CONVECTION AT THIS TIME.
WITH INTERACTION OF SEA BREEZE AND OUTFLOWS...I WENT AHEAD WITH TSRA
AT BOTH CHS AND SAV LATE THIS AFTERNOON/EVE. IF PAST DAYS ARE ANY
INDICATION...ACTIVITY WILL END BY 23Z. WILL INCLUDE LIGHT FOG AT
BOTH SITES OVERNIGHT DUE TO EXPECTED RAINS. LIGHT WIND FIELDS AT
BOTH TERMINALS...ALTHOUGH GUSTINESS POSSIBLE NEAR TSRA ACTIVITY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY/PM
Hazardous weather outlook, Jul 10, 5:00 AM EDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SAT JUL 10 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW OF THE STORMS FEEDING
OFF THE HIGH HEAT AND HUMIDITY...COULD BECOME SEVERE WITH LOCALIZED
DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND NEARLY CONTINUOUS
LIGHTNING. DUE TO SLOW STORM MOVEMENTS...VERY HEAVY RAIN COULD OCCUR
WITH MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX AROUND 105 DEGREES THIS
AFTERNOON FOR MANY AREAS INLAND FROM THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAIN.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX CLOSE TO 105 DEGREES
AT SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jul 10, 7:23 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT SAT JUL 10 2004

SCZ048-110000-
BEAUFORT-
723 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 800 PM
EDT...

AT 723 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED OVER COOSAW...OR ABOUT 10 MILES SOUTHEAST OF YEMASSEE...
MOVING SOUTH AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND LOBECO...
COOSAW...DALE...WALSH...WALLING GROVE...ROSEIDA AND BURTON THROUGH
800 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 10, 7:28 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
728 PM EDT SAT JUL 10 2004

SCZ042-047-110015-
HAMPTON-INLAND JASPER-
728 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND NORTHERN
JASPER COUNTY THROUGH 815 PM EDT...

AT 728 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF NIXVILLE...OR ABOUT 9
MILES SOUTH OF HAMPTON...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CUMMINGS...CAMP
BRANCH...ALMEDA...NIXVILLE...LENA...GRAYS...STAFFORD...FURMAN AND DE
LOACH THROUGH 815 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. WITH
LITTLE MOVEMENT OF THIS STORM...TORRENTIAL DOWNPOURS MAY CAUSE MINOR
FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.

JPC
Special weather statement, Jul 10, 7:31 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
731 PM EDT SAT JUL 10 2004

GAZ115-110000-
EVANS-
731 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY THROUGH 800 PM
EDT...

AT 731 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES NORTHWEST OF HAGAN...OR ABOUT 4 MILES NORTHWEST OF
CLAXTON...MOVING SOUTHEAST AT 10 MPH. THIS WILL AFFECT AREAS IN AND
AROUND HAGAN...CLAXTON AND DAISY THROUGH 800 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 10, 8:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT SAT JUL 10 2004

GAZ100-101-110100-
BULLOCH-EFFINGHAM-
817 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN EFFINGHAM COUNTY AND
WESTERN BULLOCH COUNTY THROUGH 900 PM EDT...

AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF EGYPT...OR ABOUT 8
MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EGYPT...LORENZO AND
TUSCULUM THROUGH 900 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. WITH THE
SLOW MOVEMENT OF THIS STORM...TORRENTIAL DOWNPOURS MAY CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

JPC
Special weather statement, Jul 10, 8:17 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
817 PM EDT SAT JUL 10 2004

GAZ100-101-110100-
BULLOCH-EFFINGHAM-
817 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT WESTERN EFFINGHAM COUNTY AND
EASTERN BULLOCH COUNTY THROUGH 900 PM EDT...

AT 817 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF EGYPT...OR ABOUT 8
MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EGYPT...LORENZO AND
TUSCULUM THROUGH 900 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. WITH THE
SLOW MOVEMENT OF THIS STORM...TORRENTIAL DOWNPOURS MAY CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

JPC
Special weather statement, Jul 10, 8:36 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
836 PM EDT SAT JUL 10 2004

GAZ101-110115-
EFFINGHAM-
836 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT EASTERN EFFINGHAM COUNTY THROUGH
915 PM EDT...

AT 836 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BERRYVILLE...OR ABOUT 8 MILES
NORTHEAST OF SPRINGFIELD...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HADDONVILLE...CLYO...
BERRYVILLE...STILLWELL...BIRDS...RAHNS...RINCON AND BLANDFORD THROUGH
915 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. WITH THE
SLOW MOVEMENT OF THIS STORM...TORRENTIAL DOWNPOURS MAY CAUSE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

JPC

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.